Oklahoma, 2012

Hail in Oklahoma, February 1, 2012

February 1, 2012 · NWS TSA · 3 events in 2 counties and zones

During the mid to late morning on the 1st, a cold front pushed into southeastern Oklahoma where temperatures were unseasonably warm and deep low level moisture was in place. Thunderstorms occurred in association with this boundary, some of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

During the mid to late morning on the 1st, a cold front pushed into southeastern Oklahoma where temperatures were unseasonably warm and deep low level moisture was in place. Thunderstorms occurred in association with this boundary, some of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 1, 9:45 AM CST, 0 minutes earlier.

Area forecast discussion, Feb 1, 9:45 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
945 AM CST WED FEB 1 2012

...UPDATE...

.DISCUSSION...

DENSE FOG HAS LARGELY LIFTED ACROSS THE AREA...SO THE DENSE FOG
ADVISORY HAS BEEN CANCELLED A LITTLE EARLY. THUNDERSTORMS HAVE
DEVELOPED ACROSS SOUTH CENTRAL OKLAHOMA IN THE VICINITY OF THE
STALLED FRONTAL BOUNDARY AND IN RESPONSE TO A MID LEVEL
DISTURBANCE MOVING THROUGH THE REGION. THE THUNDERSTORMS WILL
CONTINUE TO MOVE EASTWARD INTO SOUTHEAST OKLAHOMA THROUGH THE REST
OF THE MORNING AND INTO THE AFTERNOON. INSTABILITY WILL BE
SUFFICIENT TO SUPPORT SOME HAIL PRODUCING STORMS...BUT ORGANIZED
SEVERE WEATHER IS STILL NOT EXPECTED. UPDATED PRODUCTS ALREADY OUT.

&&

.PREV DISCUSSION... /ISSUED 539 AM CST WED FEB 1 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WIDELY VARIABLE VISIBILITIES AND CEILINGS WILL CONTINUE ACROSS SE
OK AND WESTERN AR THIS MORNING...BEFORE LIFTING IN VFR RANGE FOR
ALL SITES BY LATE MORNING. ISOLATED THUNDERSTORMS THIS MORNING ARE
EXPECTED TO REMAIN SOUTH OF KMLC/KFSM...WITH ADDITIONAL AFTERNOON
STORMS ALSO EXPECTED TO REMAIN SOUTH AND EAST OF ALL TERMINALS.
STRATUS DECK WILL RETURN TONIGHT WITH KFSM/KMLC MOST LIKELY TO BE
IMPACTED.

PREV DISCUSSION... /ISSUED 323 AM CST WED FEB 1 2012/

DISCUSSION...
SURFACE BOUNDARY CURRENTLY ACROSS FAR NE OK AND EXTENDS ACROSS SE
OK. BOUNDARY WILL BE SLOW MOVING UNTIL LATER TODAY WHEN AT THAT
TIME AN UPPER TROUGH CURRENTLY ENTERING THE SOUTHERN PLAINS WILL
GIVE IT A PUSH FURTHER TO THE SOUTHEAST. WILL CONTINUE TO FOLLOW
THE CURRENT THEME REGARDING POPS...AND WILL KEEP THE MENTION OF
SHOWERS AND THUNDERSTORMS ACROSS FAR SE OK AND NW AR TODAY. FOG HAS
ALSO QUICKLY DEVELOPED SO WILL LIKELY GO WITH A DENSE FOG ADVISORY
FOR THOSE AREAS ALONG AND AHEAD OF THE BOUNDARY. AFTER A BRIEF
BREAK THURSDAY...RAIN AND THUNDERSTORM CHANCE QUICKLY RETURN BY
THURSDAY NIGHT AS THE NEXT UPPER SYSTEM WRAPS UP AS IT ENTERS THE
PLAINS BY LATE IN THE WORK WEEK. WIDESPREAD AND RAIN AND THUNDER
APPEAR IMMINENT WITH THIS SYSTEM BY FRIDAY SO WILL CONTINUE WITH
CATEGORICAL POPS. AREA GETS DRY SLOTTED OVERNIGHT FRIDAY AND INTO
SATURDAY SO WILL BEGIN TO WILL TAPER POPS FROM WEST TO EAST.
COOLER WEATHER TO SETTLE IN OVER THE WEEKEND. STILL LOOKS LIKE ANY
WRAP AROUND WILL REMAIN TO THE NORTH AS THE UPPER LOW MAINTAINS AN
EASTERLY MOVEMENT AS IT PASSES TO THE NORTH. THIS COLDER AIR WILL
BE REINFORCED BY A CANADIAN HIGH THAT WILL DROP SOUTH EARLY NEXT
WEEK PER THE ECMWF.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....05
Hazardous weather outlook, Feb 1, 9:30 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
930 AM CST WED FEB 1 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
930 AM CST WED FEB 1 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS.
	ONSET...EARLY AFTERNOON.

DISCUSSION...
THUNDERSTORM CHANCES WILL EXIST TODAY ACROSS WESTERN ARKANSAS AND
FAR SOUTHEAST OKLAHOMA.  EARLY MORNING ISOLATED THUNDERSTORMS WILL
SPREAD NORTHEAST FROM NORTH TEXAS...WITH ADDITIONAL THUNDERSTORMS
POSSIBLE BY EARLY AFTERNOON NEAR A STALLED FRONTAL BOUNDARY ACROSS
SOUTHEAST OKLAHOMA.  A LIMITED RISK OF SEVERE WEATHER WILL ACCOMPANY
THE STRONGEST OF THESE THUNDERSTORMS WITH LARGE HAIL BEING THE MOST
LIKELY IMPACT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR SOUTHEAST
OKLAHOMA INTO WEST CENTRAL ARKANSAS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL INCREASE LATE THURSDAY NIGHT...AND
INCREASE IN COVERAGE THROUGH THE DAY ON FRIDAY.  WIDESPREAD
RAINFALL IS EXPECTED DURING THIS TIME FRAME WITH LOCALLY HEAVY
AMOUNTS LIKELY. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
DURING THIS EVENT DUE TO LIMITED INSTABILITY...WIND FIELDS
ASSOCIATED WITH THE LARGE STORM SYSTEM WILL ALLOW A FEW STORMS TO
BECOME SEVERE ON FRIDAY. SHOULD INSTABILITY FORECASTS INCREASE AHEAD
OF THIS STORM SYSTEM THEN THE RISK OF SEVERE WEATHER WOULD ALSO
INCREASE.

DRY AND MILD WEATHER WILL PREVAIL LATE IN THE WEEKEND THROUGH
EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Feb 1, 9:39 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
939 AM CST WED FEB 1 2012

OKZ073-011615-
PITTSBURG OK-
939 AM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 AM CST
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CENTRAL PITTSBURG

AT 939 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
HAYWOOD...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HAYWOOD...
SAVANNA AND MCALESTER.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3507 9574 3477 9571 3483 9605 3493 9607
TIME...MOT...LOC 1539Z 261DEG 28KT 3488 9601

The radar

The Norman radar (KTLX), 131 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pittsburg

When
February 1, 9:45 AM CST
Where
Pittsburg County, 0.37 mi NNE of Haywood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.885, -95.948

Hail, Le Flore

When
February 1, 11:05 AM CST
Where
Le Flore County, 3 mi W of Wister
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.970, -94.773

Hail, Le Flore

When
February 1, 11:15 AM CST
Where
Le Flore County, Wister
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.970, -94.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362493, 362495, 362496.